Aa
A
A
Close
Avatar universal

Rectal Bleeding

A few years ago, my doctor prescribed Oxycodone for my herniated disc in my back. I only take it when I am barely able to move. So the first time this happened, I took one 10mg tablet in the morning, and one in the evening for 3 days, after that the pain was bearable and I took tylenol instead. However, during those 3 days, I did not have a bm and when I finally was able to go, I was constipated and had to push and when I was done, there was blood in the toilette and on the paper. The blood was bright red. So the same year, it happened again, had rectal bleeding only have being constipated and the doctor told me it was due to the Opioids and that they can cause constipation. This has happened a few times over the years and each time I told my Dr and she was not concerned. However. last Wednesday, I had extreme back pain, so for Wed, Thurs, Friday I took 2 pills per day and then stopped. On Monday I had a bowel movement, again with blood. I wasn't concerned as I remember what my Dr had said. The only time I've had rectal bleeding is when I've taken those tablets and been constipated. So just this past Monday as I said it happened again, but then on Wednesday when I had a bm, which was loose, I had bright red blood again in the bowel and on the paper..I started to panic a bit and called my Doctor. She was able to see me that afternoon. I told her what happened and she said she'd check and see if she could see a  problem. Well turns out, (which I knew already) I have a small exterior hemorrhoid. She said it looked swollen and looked like someone has rubbed sand paper on it and that this was the most probable cause of the bleeding. I said no, that my stool had blood in it and that it wasn't just on the paper. So she did a digital rectal exam and found nothing out of the ordinary. Again, she said probably, from the loose stools I had following the constipation and that my colon was irritated. Is this even possible?? I again said, I know you are the doctor but there was blood on the stool and in the bowel and when I wiped so I asked her if I could have a colonoscopy since I just turned 49 and thought it was a good idea. She agreed and I have to call on Tuesday to schedule one. My question is this, is rectal bleeding always cancer?? I am so freaked out now and having panic attacks!! It happened again today, I am having bouts of diarrhea, and when I wipe there is blood, and some in the bowel. This has never happened except after taking those tablets and being constipated and I am so worried. Would greatly appreciate some feedback on this. I am going to the doctors, I am on top of this, I will have the colonoscopy but I am really scared. The doctor does not seem too concerned, told me to wait and see but as I said I insisted on getting a colonoscopy.  I am otherwise healthy, no pain, no weight loss.
Cancel
1 Answers
Page 1 of 1
Avatar universal
Please do not panic.  This is all normal when taking oxycodone or most narcotic pain killers.  I have gone through the same as you but I ended up being operated being my disk herniation ruptured and caused severe sciatica and nerve damage and the bones rubbing together so they pack it with fat from the surrounding area to create a cushion like the disk jell that ruptured..  My problem was in my lower back and it has not gotten better, worst if anything. I am now disabled as standing, sitting and lying down for any length of time just causes me too much grief.  I took 6 to 8 tablets per day of oxycodone 5/325 mgs and 3 -10 mgs oxycontin tablets if required on bad days and now still take 4 to 6 oxycodone only when it flares up as I cannot move or hardly walk. While in the hospital after my surgery, they were giving me 8 or more daily to try and control the pain.  My left leg also goes numb often and I have hip and knee pain which is normal because I overcompensated on my right knee when the problem started.  I even ended up taking a research study as requested on narcotic painkillers and constipation associated with them as this is very normal.  I still get bright red blood on occasion and this is from external and possible internal hemorrhoids that developed.  Anytime I have to strain to have a bowel movement, my stool, the toilet bowl and paper have bright red blood.  This also occurs now when I have more loose bowel movements as you tend to go to the bathroom more often when they are loose or you have diarrhea etc.  The loose stools activate the hemorrhoids which is why I get blood in my loose stools, the toilet bowl and on the paper.  When a hemorrhoid acts up it gets swollen, at times painful and looks like sandpaper because it is like a cut on your finger starting to bleed again and scabs over.  Your butt will get itchy at times also and if you rub it too often  or just even put hemorrhoid cream like preparation H on it... it will flare up the hemorrhoid and cause blood in the stool and toilet. LIKE I SAID.....please do not panic as this is all normal for anyone who takes narcotic painkillers for chronic back pain and spinal disk damage and it will occur on occasion even when you are not constipated.  If you feel it bothers you when you are constipated, try taking a stool softener like dulcolax or senekot when you are taking your painkillers as it will soften your stools so you are not straining to push them out. Once you end up straining yourself and pushing to get your stool out for a bowel movement, even just once while taking narcotic painkillers....you usually end up with a hemorrhoid or fissure (cut like paper cut) and this will cause blood in the stool, in the toilet and on the paper even when you don't expect it.  I just learned to live with it.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Looking for a Doctor?
Shop for health care like an expert. Find the best doctors based on reviews from patients like you.
Rectal Cancer Community Resources